Tips for coping with bad flare?

Hi all. I'm newly diagnosed but have been sick for many many years. About to start Humira at the end of July if the application gets accepted by the hospital to sponsor me - otherwise it is $2000 a month. I have been on mtx and cyclosporine concurrently and they have done nothing. Prednisolone is the only thing that reduces some of the symptoms but we all know that is not sustainable. I am in the middle of a huge flare at the moment and am having trouble coping mentally. I have two busy children and a part time job (I run a psychiatrist practice 3 days a week). I have been off work for a couple of weeks already and have the next three off too. Bed rest seems to do diddly squat. Joint pain is intolerable but the fatigue is worse. I am now getting weird heart palpitations and breathlessness. I am now down to 20mg pred as I have to taper off it before I start Humira - I have to have a TB test and some flu shots prior and it is not ideal being on pred when I do that. I am terrified to come off the pred. I have had so much time off work I cannot afford to have any more. I have no paid sick leave left. Has anyone got any strategies how to naturally or unnaturally get this flare to abate?

Sorry for the long post.

4 Replies

  • I find stress is the biggest cause of flare ups. A flare in itself is stressful, so can be self perpetuating. Getting rid of stress is the most helpful thing, someone said own the disease, don't let it own you. If a flare is causing you stress it is owning you. Meditate, rest, relax, offload everything stressful. Don't sweat the small stuff, realise it is all small stuff.

  • Hi Jen

    Don't want to make your stress any worse, but all I can say is 'been there done that' including running a psychiatric clinic three days a week. This was quite a few years ago prediagnosis but I believe it is around the time BD started with me. I used to put my head on the desk between patients but I'm guessing you can't do that.

    Battle though it the best you can, do what the doctors ask (including pain medication) - hopefully Humira will work for you.

    My suggestion is you work out a long term plan of how you are going to juggle family, income and having a chronic illness. It might mean changing goals and jobs however sometimes it is making the decisions which are stressing you - once the decisions are made you might feel better,

    You have to look at this as a long term, pacing yourself problem.

    Would it do any good having a talk to one of the psychiatrists? I often wish I could now but it is way to late - the practice has been disbanded.


  • Hi Jen hun,

    If I were to compare your current situation to a drowning person I would say you are fighting for your life and coming up for the third time which we all know is the last and most painful bit before you accept the inevitable.

    I echo everything Lesley has said above hun. I know from what she has told us all that she has gone through something so similar in the last couple of years so she speaks with a great deal of experience and knowledge of what you are going through and I urge you to listen to what she has to say to you and take it on board if you possibly can.

    Deus also gives excellent advice obviously based on experience and echoes my thoughts exactly.

    I am afraid I can only offer suggestions of relaxing technics and rest which you seem hardly able to cope with. Ironically it is the only thing that really helps me at all at the moment so I am of little help to you at this point hun. :(

    All I can offer is huge hugs and words of support and I really hope you get through this time of stress soon. Take care hun :) xx

  • Hello,

    Sorry to hear that you are feeling so ill. I've only just been diagnosed with Behcets so I don't know anything about the medications available, but it turns out that I've probably had it for over 30 years so I have worked out some coping strategies. When I'm having a bad flare up, I usually bath the hottest bath I can stand, with salt and sometimes a few drops of lavender oil, but be extra careful when standing up to get out of the bath - really makes you feellight headed. I also take loads of vitamin C tablets - I believe that you cannot overdose on vitamin C but it can give you the runs to build it up carefully. Hope there maybe something here that might help!

You may also like...